Can overuse of Erythromycin Ophthalmic Ointment Cause Cataracts?

 

 

Submitted by Darren on Fri, 02/19/2021 - 13:08
Country
Canada
Age
48
Gender
Male
Did you perform any surgery for the eyes?
No
Do you suffer from pre-existing illnesses in the eye?
No
Do you suffer from any diseases in the body?
No
Do you use any eye drops?
No
Do you use any eye drops?
No

Question

 

 

 

Hi,

I had a mild chemical trauma in the end of may, a few diluted drops of Quatsan 270 m. There was a little damage to both eye(s) primarily my right ( I had rinsed my eyes thoroughly while standing in a tub with bottled water for 45 min, within an hour or two of contact ,).

My usual 20/20 both eyes changed to 20/20 LE, 20/25 RE, within a 4 weeks, using PMS-Erythromycin Ophthalmic Ointment 5mg.Otherwise the eyes were completely healthy no issues. But I had been prescribed 4 bottles of the Ointment, so I continued using the antibiotics I had been told to use them all. But, I believe I had a allergic reaction to the Ointment, as my eyes always felt raw, and they felt irritated, were watery and itchy,  and blurry, and I felt a burning sensation ( I simply thought they meant it was working ).

By Sept I had used an additional 2 tubes of the ointment and my eye sight had changed to 20/25 LE, 20/40 RE. And i have mild nuclear cataracts now. 

My question is what caused such a dramatic change? The anteriors of my eye chambers are quiet so from what I understand there was no chemical damage. So did continued use of the antibiotic that I had a allergic reaction too cause the issues? Is it reversible? What option do I have? The resident doctor at the hospital checked me out 3 times between May to September and simply said I had dry eyes and to use lubicant drops as well and hot compresses. She never clued in to it being an allergic reaction.

Answer

 

 

Thanks for your Question

Erythromycin doesn't cause cataract and the reaction that you got is not an allergic reaction. Using this ointment can cause dry eyes and the symptoms that you described are related to dry eyes.

Cataract could be caused either by chemical eye injury or it was discovered accidently during the examination and it was there before the incident.

Dry eye can cause blurry vision so i recommend to stop using this ointment and use lubricant eye drop fr few weeks and recheck your vision.

Cataract is irreversible and there is nothing to do now and most common cause is aging which mean it starts late 40s and increase gradually over years.

 

 

More Questions